Florida, 2003Rip Current in Florida, August 30, 2003
August 30, 2003 · NWS MFL · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 30, 2:20 PM EST, 40 minutes earlier.
Area forecast discussion, Aug 30, 2:20 PM EST, 40 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
320 PM EDT SAT AUG 30 2003
MORNING SOUNDING FROM MFL SHOWED 2.0 INCH PWAT. WATER VAPOR IMAGERY
SHOWS SUBSTANTIALLY DRIER AIR MOVING INTO SOUTH FLORIDA AS RIDGE
BOTH AT THE SURFACE AND ALOFT FROM THE NORTHEAST. THIS IS BACKED UP
BY GPS SENSOR AT MIAMI SHOWING PW HAS FALLEN TO 1.7. RESULT HAS BEEN
PRIMARILY FAIR WEATHER CUMULUS CLOUDS AND MODERATELY STRONG EASTERLY
BREEZES AND ONLY ISOLATED SHOWERS AND THUNDERSTORMS SO FAR THIS
AFTERNOON. A FEW MORE STORMS WILL DEVELOP NEAR CONVERGENT ZONE ALONG
GULF COAST WHERE SEABREEZE TRIES TO DEVELOP IN OTHERWISE UNIFORM
EASTERLY FLOW...BUT EVEN THERE COVERAGE SHOULD ONLY BE SCATTERED.
LAST SEVERAL RUNS OF THE GFS HAVE FAILED TO ACCURATELY DEPICT
CURRENT SITUATION...FROM THE DRIER AIR MOVING INTO SOUTH FLORIDA TO
HURRICANE FABIAN WELL OUT INTO THE ATLANTIC. THUS...IM PUTTING
LITTLE FAITH INTO THAT MODEL AND INSTEAD PREFER THE MESOETA
SOLUTION. EXPECT BATCH OF TROPICAL MOISTURE ASSOCIATED WITH WEAK
TROUGH OVER THE EASTERN BAHAMAS TO WORK ITS WAY
NORTHWESTWARD...BRINGING INCREASED MOISTURE INTO THE AREA STARTING
SUNDAY AFTERNOON WITH MAXIMUM ON MONDAY AS TROUGH AXIS CROSSES US.
BEYOND THAT...MODEL GUIDANCE BEGINS TO DIVERGE. MOST EXTENDED MODELS
DEVELOP TROUGH OVER THE EAST...RESULTING IN TROPICAL ACTIVITY
TURNING NORTH AND PASSING WELL OFF TO THE EAST OF FLORIDA WITH
SOUTHERLY FLOW OVER US. THE NEW 12Z GFS SEEMS TO BE BACKING OFF THAT
JUST A LITTLE BIT...AND TRYING TO WEAKLY REBUILD A RIDGE TO OUR
NORTH. BUT AGAIN...I HAVE LITTLE CONFIDENCE IN THE GFS SOLUTION.
PLENTY OF TIME TO MONITOR SITUATION AS THIS PRIMARILY AFFECTS DAY 7
OF OUR FORECAST AND BEYOND...SO WILL JUST HAVE TO WAIT AND SEE WHAT
HAPPENS OVER THE NEXT FEW DAYS. FOR NOW...WILL BROAD BRUSH EXTENDED
WITH NEAR CLIMO TEMPS/POPS EACH DAY.
PBI BB 080/089 078/090 077 23244
FLL BB 081/088 080/089 079 23244
MIA BB 080/089 079/090 078 23244
APF TT 074/093 075/091 075 35455
.MIA...NONE.
HANDEL
Hazardous weather outlook, Aug 30, 4:12 AM EST, 10 hours 48 minutes before
FLZ063-066>075-301600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
512 AM EDT SAT AUG 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...
EASTERLY WINDS AT 15 MPH WILL LEAD TO A MODERATE RISK OF RIP
CURRENTS ALONG OCEAN BEACHES OF PALM BEACH... BROWARD... AND
MIAMI-DADE COUNTIES.
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
HOURS... AND MOSTLY OVER THE INTERIOR AND WEST PORTIONS OF SOUTH
FLORIDA. THESE STORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING
STRIKES... AND WIND GUSTS TO 30 MPH. HOWEVER... MOVEMENT TOWARD
THE WEST SHOULD BE SWIFT ENOUGH THAT THE POSSIBILITY OF LOCALLY
HEAVY RAINS IS SIGNIFICANTLY DIMINISHED.
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Rip Current, Miami-Dade
- When
- August 30, 3:00 PM EST
- Where
- Miami-Dade County, Miami Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
East winds around 15 mph created rip currents that drowned a Miami resident while swimming in the ocean near 41st Street on Miami Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kansas, August 30 to 31, 20036 deaths · $250,000 · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Lightning Strike in Virginia, August 30, 20031 death · 1 event
- Lightning Strike in Delaware, August 30, 2003$800,000 · 1 event
- Flash Flooding in Texas, August 30, 2003$210,000 · 7 events
- Tropical Storm in Texas, August 30 to 31, 2003$50,000 · 5 events
- Lightning Strike in Pennsylvania, August 30, 2003$50,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$25,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$20,000 · 1 event
- Lightning Strike in Delaware, August 30, 2003$20,000 · 1 event
- Lightning Strike in New Jersey, August 30, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368512.